Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

October 17, 2000Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 17, 2000, 5:44 PM MDT for Lea County, New Mexico. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 17, 2000, 5:44 PM MDT (23:44 UTC)
Expired
Oct 17, 2000, 6:45 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 6:22 PM MDTHail 0.75Hobbs, NMDime size hail covered ground on Highway 62/180.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 172345
SVRMAF
NMC025-180045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM MDT TUE OCT 17 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN LEA COUNTY IN NEW MEXICO

* UNTIL 645 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BUCKEYE...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  OIL CENTER...BUCKEYE...HUMBLE CITY...MONUMENT...NADINE...HOBBS AND
  EUNICE.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS...
AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY= RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3281 10377 3215 10361 3215 10310 3263 10308
          3293 10322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:29 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 17, 2:29 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT TUE OCT 17 2000

WIDESPREAD HEAVY RAIN EVENT SETTING UP FOR TONIGHT AND TOMORROW
MORNING.  A STRONG H5 S/WV LOCATED OVER CNTRL NM COMBINED WITH AN
UPPER LEVEL JET MAX AND ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS BEING CAPABLE OF PRODUCING VERY
HEAVY RAINFALL THROUGHOUT THE NIGHT.  FOR THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY EVENING HOURS SOME STORMS COULD PRODUCE
SEVERE WEATHER...MAINLY WEST OF THE PECOS IN AREAS THAT HAVE RECEIVED
PLENTY OF SUNSHINE. DUE TO SITUATION...HAVE GONE WITH FFA TONIGHT
FOR ALL ZONES IN THE CWA.  AS S/WV BEGINS TO MOVE EAST OF AREA
TOMORROW...HAVE TAPERED CHANCES OFF FROM WEST TO EAST ACROSS AREA...
HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS AND CONTINUED HEAVY
RAINFALL WILL BE POSSIBLE ACROSS A LARGE PORTION OF WEST TEXAS
TOMORROW MORNING.  AFTER THAT...SUBSIDENCE BEHIND EXITING SYSTEM
WILL GIVE THE AREA A BREAK FOR A FEW DAYS BEFORE THE NEXT SERIES OF
S/WVS PROGRESSES THROUGH IN THE EXTENDED PERIOD.

MAF  56/69/55/78   5500
LSA  48/70/50/77   6400
E41  57/66/57/77   5500
6R6  62/73/63/77   6500
M#RF  54/72/50/73   6300
CNM  52/77/52/79   6300

.MAF...
TX...FFA TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
     181000.
NM...FFA NMZ027>029-033-034-181000.

MARTIN

In the hours before

Special weather statement, Oct 17, 2:17 PM MDT, 3 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT TUE OCT 17 2000

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO IS MOVING SOUTH. THIS
ALONG WITH A MOIST UNSTABLE AIRMASS AND A FAVORABLE JET STREAM
POSITION IS RESULTING IN AN INCREASED RISK OF AN ORGANIZED HEAVY
RAIN EVENT.

.THREATS...

THUNDERSTORMS...
INITIALLY THE FAVORED AREA FOR THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN...HAIL...AND GUSTY WINDS...WILL BE IN AND NEAR THE MOUNTAINS.
MODERATE INSTABILITY AND WEAK WINDS ALOFT SUGGEST THAT MOST OF THESE
STORMS WILL NOT BE SEVERE.  HOWEVER...A FEW STORMS MAY PRODUCE
ISOLATED HAIL TO NEAR 1 INCH...GUSTY WINDS TO NEAR 55 MPH...AND
DEADLY LIGHTNING.

HEAVY RAIN AND FLASH FLOODING
AN ABUNDANCE OF MOISTURE AND WEAK STEERING WINDS FAVORS VERY HEAVY
RAIN WITH THE RISK OF FLASH FLOODING. RECENT HEAVY RAINS HAVE
RESULTED IN FLOWING WATER IN NORMALLY DRY CREEKS AND ARROYOS IN
BREWSTER...PRESIDIO...AND EDDY COUNTIES. HEAVY RAINS ACROSS SCURRY...
MITCHELL...AND HOWARD COUNTIES TUESDAY MORNING HAVE RESULTED IN
INCREASED WATER LEVELS ALONG BEALS AND DEEP CREEK AND ADDITIONAL
HEAVY RAINS WILL LIKELY RESULT IN RISING WATERS. A FLASH FLOOD WATCH
IS IN EFFECT TONIGHT...REFER TO LBBFFAMAF.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 4:37 PM MDTSevere Thunderstorm WarningMAFEddy38 min
Oct 17, 4:40 PM MDTFlash Flood WarningMAFEddy6 hr
Oct 17, 5:40 PM MDTSevere Thunderstorm WarningMAFEddy50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.